Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Uniform-in-time superconvergence of HDG methods for the heat equation


Authors: Brandon Chabaud and Bernardo Cockburn
Journal: Math. Comp. 81 (2012), 107-129
MSC (2010): Primary 65M60, 35K05
DOI: https://doi.org/10.1090/S0025-5718-2011-02525-1
Published electronically: July 14, 2011
MathSciNet review: 2833489
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that the superconvergence properties of the hybridizable discontinuous Galerkin method for second-order elliptic problems do hold uniformly in time for the semidiscretization by the same method of the heat equation provided the solution is smooth enough. Thus, if the approximations are piecewise polynomials of degree $ k$, the approximation to the gradient converges with the rate $ h^{k+1}$ for $ k\ge0$ and the $ L^2$-projection of the error into a space of lower polynomial degree superconverges with the rate $ \sqrt{\log (T/h^2)} h^{k+2}$ for $ k\ge1$ uniformly in time. As a consequence, an element-by-element postprocessing converges with the rate $ \sqrt{\log (T/h^2)} h^{k+2}$ for $ k\ge1$ also uniformly in time. Similar results are proven for the Raviart-Thomas and the Brezzi-Douglas-Marini mixed methods.


References [Enhancements On Off] (What's this?)

  • 1. J. H. Bramble and A. H. Schatz, Higher order local accuracy by averaging in the finite element method, Math. Comp. 31 (1977), 94-111. MR 0431744 (55:4739)
  • 2. F. Brezzi, J. Douglas, Jr., and L. D. Marini, Two families of mixed finite elements for second order elliptic problems, Numer. Math. 47 (1985), 217-235. MR 799685 (87g:65133)
  • 3. F. Brezzi and M. Fortin, Mixed and hybrid finite element methods, Springer-Verlag, 1991. MR 1115205 (92d:65187)
  • 4. H. Chen, R. Ewing, and R. Lazarov, Superconvergence of mixed finite element methods for parabolic problems with nonsmooth initial data, Numer. Math. 78 (1998), 495-521. MR 1606312 (99c:65180)
  • 5. B. Cockburn, B. Dong, and J. Guzmán, A superconvergent LDG-hybridizable Galerkin method for second-order elliptic problems, Math. Comp. 77 (2008), 1887-1916. MR 2429868 (2009d:65166)
  • 6. B. Cockburn, J. Gopalakrishnan, and R. Lazarov, Unified hybridization of discontinuous Galerkin, mixed and continuous Galerkin methods for second order elliptic problems, SIAM J. Numer. Anal. 47 (2009), 1319-1365. MR 2485455 (2010b:65251)
  • 7. B. Cockburn, J. Gopalakrishnan, and F.-J. Sayas, A projection-based error analysis of HDG methods, Math. Comp. 79 (2010), 1351-1367. MR 2629996
  • 8. B. Cockburn, J. Guzmán, and H. Wang, Superconvergent discontinuous Galerkin methods for second-order elliptic problems, Math. Comp. 78 (2009), 1-24. MR 2448694 (2009i:65213)
  • 9. J. Douglas, Jr., T. Dupont, and M.F. Wheeler, A quasi-projection analysis of Galerkin methods for parabolic and hyperbolic equations, Math. Comp. 32 (1978), 345-362. MR 0495012 (58:13780)
  • 10. J. Douglas, Jr., Superconvergence in the pressure in the simulation of miscible displacement, SIAM J. Numer. Anal. 22 (1985), 962-969. MR 799123 (86j:65129)
  • 11. R. Durán, Superconvergece for rectangular mixed finite elements, Numer. Math. 58 (1990), 287-298. MR 1075159 (92a:65289)
  • 12. K. Eriksson and C. Johnson, Adaptive finite element methods for parabolic problems I: A linear model problem, SIAM J. Numer. Anal. 28 (1991), 43-77. MR 1083324 (91m:65274)
  • 13. R. Ewing and R. Lazarov, Superconvergence of the mixed finite element approximations of parabolic problems using rectangular finite elements, East-West J. Numer. Math. 1 (1993), 199-212. MR 1253635 (94m:65158)
  • 14. R. Ewing, R. Lazarov, and J. Wang, Superconvergence of the velocity along the Gauss lines in mixed finite element methods, SIAM J. Numer. Anal. 28 (1991), 1015-1029. MR 1111451 (92e:65149)
  • 15. L. Gastaldi and R.H. Nochetto, Sharp maximum norm error estimates for general mixed finite element approximations to second order elliptic equations, RAIRO Modél. Math. Anal. Numér. 23 (1989), 103-128. MR 1015921 (91b:65125)
  • 16. C. Johnson and V. Thomée, Error estimates for some mixed finite element methods for parabolic type problems, RAIRO Modél. Math. Anal. Numér. 15 (1981), 41-78. MR 610597 (83c:65239)
  • 17. P. A. Raviart and J. M. Thomas, A mixed finite element method for second order elliptic problems, Mathematical Aspects of Finite Element Method, Lecture Notes in Math. 606 (I. Galligani and E. Magenes, eds.), Springer-Verlag, New York, 1977, pp. 292-315. MR 0483555 (58:3547)
  • 18. C. Squeff, Superconvergence of mixed finite element methods for parabolic equations, RAIRO Modél. Math. Anal. Numér. 21 (1987), 327-352. MR 896246 (88j:65207)
  • 19. R. Stenberg, A family of mixed finite elements for the elasticity problem, Numer. Math. 53 (1988), 513-538. MR 954768 (89h:65192)
  • 20. R. Stenberg, Postprocessing schemes for some mixed finite elements, RAIRO Modél. Math. Anal. Numér. 25 (1991), 151-167. MR 1086845 (92a:65303)
  • 21. V. Thomée, Galerkin Finite Element Methods for parabolic equations, Springer-Verlag, 1997. MR 1479170 (98m:65007)
  • 22. V. Thomée, J.-C. Xu, and N.-Y. Zhang, Superconvergence of the gradient in piecewise linear finite-element approximation to a parabolic problem, SIAM J. Numer. Anal. 26 (1989), 553-573. MR 997656 (90e:65165)
  • 23. M. Tripathy and R.K. Sinha, Superconvergence of H$ ^1$-Galerkin mixed finite element methods for parabolic problems, Applicable Analysis 88 (2009), 1213-1231. MR 2568434 (2011a:65329)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 65M60, 35K05

Retrieve articles in all journals with MSC (2010): 65M60, 35K05


Additional Information

Brandon Chabaud
Affiliation: Department of Mathematics, Pennsylvania State University, University Park, State College, Pennsylvania 16802
Email: chabaud@math.psu.edu

Bernardo Cockburn
Affiliation: School of Mathematics, University of Minnesota, 206 Church Street S.E., Minneapolis, Minnesota 55455
Email: cockburn@math.umn.edu

DOI: https://doi.org/10.1090/S0025-5718-2011-02525-1
Keywords: Discontinuous Galerkin methods, hybridization, superconvergence, parabolic problems
Received by editor(s): January 27, 2010
Received by editor(s) in revised form: July 26, 2010
Published electronically: July 14, 2011
Additional Notes: Part of this work was done when the first author was at the School of Mathematics, University of Minnesota.
The second author was partially supported by the National Science Foundation (Grant DMS-0712955) and by the Minnesota Supercomputing Institute. Part of this work was done when this author was visiting the Research Institute for Mathematical Sciences, Kyoto University, Japan, during the Fall of 2009.
Article copyright: © Copyright 2011 American Mathematical Society

American Mathematical Society